Texas, 2005

Heavy Snow in Texas, March 15, 2005

March 15, 2005 · NWS LUB · 11 events in 11 counties and zones

); 6 to 7 inches of snow reported in Plainview (Hale); 5 to 6 inches of snow reported in Aiken (Floyd); 4 inches of snow reported in Crosbyton (Crosby); 6 inches of snow reported in Silverton (Briscoe); 6 to 8 inches of snow reported in Tulia (Swisher); 6 inches of snow reported in Springlake (Lamb); 5 to 6 inches of snow reported in Muleshoe (Bailey); 6 to 7 inches of snow reported in Friona…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

One (1) fatality occurred following the storm: On May 16, 2005 and elderly man slipped on ice in Kress, TX in Swisher County.5 to 6 inches of snow reported in Pep (Hockley Co.); 6 to 7 inches of snow reported in Plainview (Hale); 5 to 6 inches of snow reported in Aiken (Floyd); 4 inches of snow reported in Crosbyton (Crosby); 6 inches of snow reported in Silverton (Briscoe); 6 to 8 inches of snow reported in Tulia (Swisher); 6 inches of snow reported in Springlake (Lamb); 5 to 6 inches of snow reported in Muleshoe (Bailey); 6 to 7 inches of snow reported in Friona (Parmer), with over 1 foot drifts; 4 inches of snow reported in Farwell (Parmer); 4 to 5 inches of snow reported in Morton (Cochran); 8 to 10 inches of snow reported in Dimmitt (Castro).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 15, 3:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 15, 3:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 AM CST TUE MAR 15 2005

.SHORT TERM...
IMPRESSIVE PRECIPITATION EVENT IS WELL UNDERWAY ACROSS THE WESTERN
SOUTH PLAINS INTO THE SOUTHERN PANHANDLE. SNOW SHOULD CONTINUE OVER
THE AREA...INCREASING LATE THIS MORNING INTO THE AFTERNOON. LARGE
SCALE ASCENT IS EVIDENT ON SATELLITE AND IR IMAGERY. WILL CONTINUE
TO SEE SNOW ACCUMULATIONS OVER THE NORTH EARLY TODAY...WITH
RAIN/SNOW LINE GRADUALLY MOVING SOUTH INTO THE SOUTHERN SOUTH PLAINS
EARLY THIS AFTERNOON. FEEL THAT AREAS OFF THE CAPROCK WILL HAVE A
TOUGH TIME ACCUMULATING SNOW UNTIL LATE AFTERNOON OR EARLY EVENING
BUT WILL LIKELY SEE A MIX AT TIMES.

VERY IMPRESSIVE WARM ADVECTION PATTERN WILL CONTINUE TO PRODUCE
WIDESPREAD RAIN AND SNOW WITH SIGNIFICANT SNOW TOTALS POSSIBLE
ACROSS THE NORTH. DID NOT MAKE ANY SIGNIFICANT CHANGES TO PREVIOUS
FORECAST. WILL KEEP WARNING GOING NW AND UPGRADE TO WINTER STORM
WARNING TODAY AND TONIGHT ALONG A MORTON TO LUBBOCK TO CROSBYTON
LINE. ELSEWHERE...IN THE SOUTHEAST PANHANDLE...LOW ROLLING
PLAINS...AND SOUTHERN TIER COUNTIES FROM PLAINS TO POST WILL ISSUE A
SNOW ADVISORY FOR TONIGHT. NORTHERN AREAS COULD SEE 8 TO 10
INCHES...WITH 3-6 INCHES CENTRAL...AND 1 TO 4 ACROSS THE ADVISORY
AREA. PRECIPITATION WILL BEGIN TO TAPER OFF AFTER MIDNIGHT FROM WEST
TO EAST...BUT WE STILL COULD SEE ANOTHER ROUND OF MODERATE TO HEAVY
SNOWS AS MAIN VORT MAX/UPPER LOW MOVES OVERHEAD. TEMPERATURES TODAY
WILL GRADUALLY FALL WITH COLD ADVECTION AND STRONG LIFT. COLD
TONIGHT WITH LOWS FROM THE MID 20S NW TO NEAR 32 SE.

.LONG TERM...
SNOW EVENT TO END FROM WEST TO EAST EARLY WEDNESDAY AS WEAKENING H50
SHORTWAVE BEGINS TO EXIT AREA. WILL RETAIN LOW CHC OF POPS FOR THE
MORNING WITH ANY NEW SNOW ACCUMULATIONS LESS THAN ONE INCH.
DOWNGLIDE IN WAKE OF TROUGH WILL RESULT IN DECREASING CLOUDS OVER
THE WESTERN HALF OF THE CWFA BY THE AFTN BUT TEMPS WILL REMAIN
CHILLY DUE TO EXPECTED SNOW COVER. WARMER BUT BREEZY CONDITIONS WILL
RETURN FOR ST. PATRICKS DAY AS DEEPENING SFC LEE TROUGH DEVELOPS
ACRS THE CENTRAL AND SOUTHERN PLAINS AHEAD OF NEXT STRONG UPPER LOW
DROPPING SOUTHEAST THROUGH THE NORTHERN ROCKIES.

ASSOCIATED COLD FRONT WITH THIS SYSTEM WILL MOVE RAPIDLY SOUTH
THURSDAY NIGHT AND INTO THE CWFA BY SUNRISE FRIDAY WITH BREEZY NORTH
WINDS IN ITS WAKE. PREVIOUS FORECAST ON TRACK WITH COOLER TEMPS FOR
FRIDAY INTO SATURDAY. NEAR ZONAL UPPER FLOW TO PREVAIL EARLY NEXT
WEEK BUT WILL HAVE TO KEEP AN EYE ON ANOTHER UPR LOW PROGGED TO MOVE
FROM SOUTHERN CALIFORNIA INTO FAR WEST TEXAS. FOR NOW...WILL KEEP
FORECAST DRY WITH TEMPS SLOWLY EDGING UPWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        31  25  36  25 / 100 100  30   0
TULIA         32  25  37  27 / 100 100  30   0
PLAINVIEW     33  26  37  28 / 100 100  30   0
LEVELLAND     35  27  38  28 / 100 100  30   0
LUBBOCK       35  28  39  28 / 100 100  40   0
BROWNFIELD    37  29  39  29 / 100 100  30   0
CHILDRESS     36  29  41  31 / 100 100  40   0
SPUR          37  31  39  32 / 100 100  40   0
ASPERMONT     41  32  40  33 / 100 100  50   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...WINTER STORM WARNING IN EFFECT FROM 6 AM TODAY UNTIL 6 AM CST
      WEDNESDAY FOR THE FOLLOWING ZONES...BAILEY...BRISCOE...
      CASTRO...COCHRAN...CROSBY...FLOYD...HALE...HALL...
      HOCKLEY...LAMB...LUBBOCK...MOTLEY...PARMER...AND SWISHER.

      SNOW ADVISORY IN EFFECT FROM 6 PM TODAY UNTIL 6 AM CST
      WEDNESDAY FOR THE FOLLOWING ZONES...CHILDRESS...COTTLE...
      DICKENS...GARZA...KENT...KING...LYNN...STONEWALL...TERRY...AND
      YOAKUM.

&&

21/06
Hazardous weather outlook, Mar 15, 6:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CST TUE MAR 15 2005

TXZ021>044-161200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CST TUE MAR 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

WINTER WEATHER

AN APPROACHING UPPER LEVEL STORM SYSTEM FROM NEW MEXICO WILL BRING
ACCUMULATING SNOWFALL ACROSS THE EXTREME SOUTHERN PANHANDLE...SOUTH
PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. TOTAL SNOW
ACCUMULATIONS OF UP TO 6 TO 9 INCHES MAY OCCUR OVER THE EXTREME
SOUTHWEST PANHANDLE...WITH 3 TO 6 INCHES OVER THE REMAINDER OF THE
CAPROCK. OFF THE CAPROCK...SNOW ACCUMULATIONS OF 2 TO 3 INCHES ARE
LIKELY TONIGHT. FOR FURTHER DETAILS PLEASE REFER TO THE WINTER STORM
WARNING AND SNOW ADVISORY ISSUED AT 430 AM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
IF TRAVEL IS NECESSARY TODAY AND TONIGHT...DRIVE WITH EXTREME
CAUTION. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF ROOM BETWEEN YOU
AND THE MOTORIST AHEAD OF YOU...AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Castro

When
March 15, 6:00 AM CST to 8:00 PM CST
Where
Castro forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Heavy Snow, Cochran

When
March 15, 6:00 AM CST to 8:00 PM CST
Where
Cochran forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Heavy Snow, Lamb

When
March 15, 7:00 AM CST to 8:00 PM CST
Where
Lamb forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Heavy Snow, Bailey

When
March 15, 7:00 AM CST to 8:00 PM CST
Where
Bailey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Heavy Snow, Parmer

When
March 15, 8:00 AM CST to 8:00 PM CST
Where
Parmer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Heavy Snow, Swisher

When
March 15, 8:00 AM CST to 8:00 PM CST
Where
Swisher forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Heavy Snow, Hale

When
March 15, 9:00 AM CST to 8:00 PM CST
Where
Hale forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Heavy Snow, Briscoe

When
March 15, 10:00 AM CST to 8:00 PM CST
Where
Briscoe forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Heavy Snow, Hockley

When
March 15, 10:00 AM CST to 8:00 PM CST
Where
Hockley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Heavy Snow, Crosby

When
March 15, 3:00 PM CST to 9:00 PM CST
Where
Crosby forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Heavy Snow, Floyd

When
March 15, 3:00 PM CST to 9:00 PM CST
Where
Floyd forecast zone
Deaths
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Floyd2005-03-16MaleOutside/Open AreasDirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440171, 5440172, 5440173, 5440174, 5440175, 5440176, 5440180, 5440177, 5440181, 5440178, 5440179.